Pennsylvania, 2006

Strong Wind in Pennsylvania, September 2, 2006

September 2, 2006 · NWS CTP · 1 event in 1 county or zone

Strong winds associated with the remnants of tropical storm Ernesto, coupled with heavy rainfall, allowed for multiple trees to fall in Eagle Peak Campground, Millcreek Township, in Lebanon County. One of these trees struck a camper, killing one individual.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong winds associated with the remnants of tropical storm Ernesto, coupled with heavy rainfall, allowed for multiple trees to fall in Eagle Peak Campground, Millcreek Township, in Lebanon County. One of these trees struck a camper, killing one individual.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 1, 9:36 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 1, 9:36 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1036 PM EDT FRI SEP 1 2006

.SHORT TERM /REST OF TONIGHT/...

MADE JUST MINOR CHANGES TO THE OVERNIGHT INTO SATURDAY. ERNESTO
HAS ACTUALLY MOVED VERY LITTLE SINCE 18Z WHICH COULD PROVE
PROBLEMATIC AS FAR AS THE DURATION OF THE BEST RAINS...BUT STILL
AM THINKING THE NEXT 12 HOURS OR SO WILL BE WHEN THE HEAVIEST RAINS
OCCUR.

ENSEMBLES STILL CONFINE THE HIGHEST PRECIP WATER PLUME TO THE
COASTAL AREA WITH A SLIGHT POS ANOMALY SLIDING OVER PA OVERNIGHT
INTO THE FIRST HALF OF SAT. RADAR MOSAICS AND WATER VAPOR SHOTS
SHOW DRY AIR WRAPPING TOTALLY AROUND THE SOUTHERN HALF OF THE
SYSTEM WITH BANDED PRECIP ROTATING THRU PA DOWN THRU NRN VA/WV.
WITH MODELS SHOWING A HUGE EASTERLY WIND ANOMALY SLIDING NORTH
OVERNIGHT AND EARLY SAT...LOOKS LIKE WHAT WE ARE DEALING WITH IS
MORE OF A FRONTOGENETICALLY FORCED HEAVY PRECIP EVENT RATHER THAN
A TRADITIONAL TROPICAL SYSTEM. ITS ACTUALLY A CHILLY RAIN AT THIS
HOUR WITH TEMPS IN THE 50S SO ITS HARDLY THE SOUPY HUMID AIRMASS
WE HAD AHEAD OF THE BIG TROPICAL RAINERS WE HAD BACK IN THE SUMMER
OF 2004.

KEPT THE WIND ADVISORY FOR THE LAURELS SINCE THE BEST LLJ IS FCST
TO TRAVERSE OVERNIGHT...HITTING THE HIGHER ELEVATIONS HARDEST. IT
SHUD ALSO GET GUSTY OVER SERN AREAS...BUT THINKING AS OF THIS HOUR
IS TO KEEP GUSTS UNDER ADVISORY CRITERIA. WHILE THE STORM ISNT
MOVING MUCH...IT IS CONTINUING TO FILL STEADILY.

THINK THAT ERNESTO WILL STILL EVENTUALLY TRACK THRU THE
REGION SATURDAY...WITH STEADY HEAVY RAINS BECOMING MORE LIKE
SCATTERED SHOWERS BY THE LAST HALF OF THE DAY.

LA CORTE

&&

.PREV DISCUSSION...
 /ISSUED 349 PM EDT FRI SEP 1 2006/

SHORT TERM /TONIGHT/...

AN AREA OF RAIN WILL CONTINUE TO ADVANCE NORTHWARD ACROSS THE
NORTHERN TIER COUNTIES THIS EVENING. AIRMASS IS DRY AT LOW
LEVELS...BUT EDGE OF RADAR ECHOES LINE UP GOOD WITH GROUND
TRUTH.

WINDS WILL BE ON THE INCREASE TONIGHT...AS GRADIENT PICKS UP.
IT IS ALREADY ON THE BREEZY SIDE ACROSS THE HIGHLANDS AND LOWER
SUSQUEHANNA VALLEY. WILL ISSUE ADVISORY FOR HIGHLANDS TONIGHT.

NOT REALLY ON THE RIGHT SIDE OF THE STORM FOR SEVERE
WEATHER...BUT A THUNDERSTORM WILL BE POSSIBLE.

HPC TRACK TAKES STORM A LITTLE FURTHER WEST NOW...UP ACROSS C PA
ON SAT...TO NEAR N PA...S NY BY SUNDAY.

LONG TERM /SATURDAY THROUGH FRIDAY/...

AS STORM TRACKS NORTHWARD ON SAT...WINDS COULD PICK UP ACROSS THE
NORTHERN PART OF THE SUSQUEHANNA VALLEY...BUT SYSTEM WILL BE
WEAKENING BY THEN. LATER SHIFTS CAN ISSUE WIND ADVISORY FOR THIS
AREA IF NEEDED.

DID CUT TEMPS BACK ON SAT...GIVEN CLDS. DID EXTEND HIGH POPS OUT
TO ABOUT 15Z. WHILE RAIN WILL TAPER OFF LATER IN THE DAY...MAV
POPS ARE HIGH...NEAR 100. ALSO WHILE THERE COULD BE SOME PARTIAL
CLEARING LATE ACROSS THE S...TEMPS WILL NOT CLIMB MUCH.

FOR THE LONGER TERM...LEFT LOW CHC POPS IN FOR SUNDAY...BUT TOOK
OUT FOR SUNDAY NIGHT INTO TUE. THIS PERIOD MAY NOT BE BAD.

MREFS SHOW ANOTHER AREA OF LOW PRESSURE FORMING IN THE OH VLY BY
MID WEEK...ALONG WITH A WARM FRONT DEVELOPING ALONG THE SE COAST.
MID WEEK COULD BE WET.

WENT FOR DRY CONDITIONS ON FRIDAY.

HYDRO...

IN THE HYDRO DEPARTMENT...LOOKING AT QPF SIMILAR TO YESTERDAY. IN
GENERAL...2 TO 6 INCHES OF RAINFALL FORECAST FOR THE EVENT...WITH
THE HIGHEST AMOUNTS IN THE SOUTH AND SOUTHEAST...AND 3 TO 4
INCHES IN THE WEST BRANCH AND JUNIATA. LIGHTEST AMOUNTS IN THE
NORTH. IF THESE VALUES MATERIALIZE...WE WILL BE LOOKING AT
WIDESPREAD SMALL STREAM AND TRIBUTARY FLOODING...WITH THE MAINSTEM
JUNIATA AND SUSQUEHANNA REMAINING JUST BELOW FS. THESE AMOUNTS MAY
ALSO CAUSE PORTIONS OF THE LOWER WEST BRANCH TO APPROACH FS SUNDAY.
REGION IS FORTUNATE IN THAT SOUTHERN THIRD OF CENTRAL PA MISSED
THE TWO MODERATE RAIN EVENTS OF THE LAST WEEK.

AVIATION...

FLYING CONDITIONS /MAINLY VFR ACROSS THE NORTHERN HALF OF PENN LATE
THIS AFTERNOON/ WILL STEADILY DETERIORATE THIS EVENING...AND DROP
INTO WIDESPREAD IFR WITH AREAS OF LIFR ACROSS THE MTNS LATE TONIGHT
AND SATURDAY AS THE REMNANTS OF TROPICAL STORM ERNESTO HEAD NNW AND
CROSS CENTRAL PENN.

LOW LEVEL WIND SHEAR WILL ALSO BE WIDESPREAD LATE TODAY INTO
SATURDAY MORNING...WITH GREATER THAN 40KT EASTERLY WINDS AT OR ABOVE
1.5 KFT AGL.

CONDITIONS WILL SLOWLY IMPROVE LATE SATURDAY...BUT STILL AREAS OF
IFR WILL BE FOUND WITHIN THE VERY MOIST...BUT DECREASING LLVL
EASTERLY FLOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ024>028-033>036-049>053-056>059-
063>066 UNTIL 8 PM SATURDAY.
WIND ADVISORY FOR PAZ017-024-033 UNTIL 10 AM SATURDAY.
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-037-041-042-
045-046 FROM 2 AM SATURDAY TO 8 AM SUNDAY.
&&
Hazardous weather outlook, Sep 1, 3:53 AM EST, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 AM EDT FRI SEP 1 2006

PAZ004>006-010>012-017>019-037-041-042-045-046-020900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
453 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THE REMNANTS OF TROPICAL STORM ERNESTO WILL AFFECT THE REGION
LATER TODAY THROUGH SATURDAY. LOCALLY HEAVY RAIN IS EXPECTED TO
DEVELOP BY LATE TONIGHT AND CONTINUE THROUGH SATURDAY EVENING. 2
TO 3 INCHES OF RAIN MAY FALL OVER NORTH CENTRAL AND CENTRAL
PENNSYLVANIA. IF THIS MUCH RAIN OCCURS... FLOODING WILL BE
POSSIBLE...THUS FLASH FLOOD WATCHES ARE IN EFFECT FOR ALL OF
CENTRAL PENNSYLVANIA FOR LATER TODAY INTO SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE REMNANTS OF TROPICAL STORM ERNESTO WILL EXIT THE REGION SATURDAY
NIGHT...ENDING THE FLASH FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY THROUGH SATURDAY.

PAZ024>028-033>036-049>053-056>059-063>066-020900-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
453 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THE REMNANTS OF TROPICAL STORM ERNESTO WILL AFFECT THE REGION
TODAY THROUGH SATURDAY AFTERNOON. LOCALLY HEAVY RAIN IS EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH EARLY SATURDAY
MORNING. 3 TO 5 INCHES OF RAIN MAY FALL OVER SOUTH CENTRAL
CENTRAL PENNSYLVANIA. IF THIS MUCH RAIN OCCURS... FLOODING WILL
BE POSSIBLE...THUS FLASH FLOOD WATCHES ARE IN EFFECT FOR ALL OF
CENTRAL PENNSYLVANIA FOR LATER TODAY INTO SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE REMNANTS OF TROPICAL STORM ERNESTO WILL EXIT THE REGION SATURDAY
NIGHT...ENDING THE FLASH FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY THROUGH SATURDAY.

DEVOIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lebanon

When
September 2, 2:00 AM EST
Where
Lebanon forecast zone
Measured
40 kt (46 mph) estimated sustained
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Lebanon2006-09-027MaleCampingDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532489.